Lithium-associated primary hyperparathyroidism complicated by nephrogenic diabetes insipidus


Aksakal N. , Ercetin C. , Ozcinar B. , Aral F., Erbil Y.

TURKISH JOURNAL OF SURGERY, vol.31, no.3, pp.166-169, 2015 (Journal Indexed in ESCI) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 31 Issue: 3
  • Publication Date: 2015
  • Doi Number: 10.5152/ucd.2014.2859
  • Title of Journal : TURKISH JOURNAL OF SURGERY
  • Page Numbers: pp.166-169

Abstract

Lithium-associated hyperparathyroidism is the leading cause of hypercalcemia in lithium-treated patients. Lithium may lead to exacerbation of pre-existing primary hyperparathyroidism or cause an increased set-point of calcium for parathyroid hormone suppression, leading to parathyroid hyperplasia. Lithium may cause renal tubular concentration defects directly by the development of nephrogenic diabetes insipidus or indirectly by the effects of hypercalcemia. In this study, we present a female patient on long-term lithium treatment who was evaluated for hypercalcemia. Preoperative imaging studies indicated parathyroid adenoma and multinodular goiter. Parathyroidectomy and thyroidectomy were planned. During the postoperative course, prolonged intubation was necessary because of agitation and delirium. During this period, polyuria, severe dehydration, and hypernatremia developed, which responded to controlled hypotonic fluid infusions and was unresponsive to parenteral desmopressin. A diagnosis of nephrogenic diabetes insipidus was apparent. A parathyroid adenoma and multifocal papillary thyroid cancer were detected on histopathological examination. It was thought that nephrogenic diabetes insipidus was masked by hypercalcemia preoperatively. A patient on lithium treatment should be carefully followed up during or after surgery to prevent life-threatening complications of previously unrecognized nephrogenic diabetes insipidus, and the possibility of renal concentrating defects on long-term lithium use should be sought, particularly in patients with impaired consciousness.